Texas, 2014

High Wind in Texas, April 14, 2014

April 14, 2014 · NWS MAF · 1 event in 1 county or zone

High winds occurred in the lower elevations of the Guadalupe Mountains behind a strong cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

High winds occurred in the lower elevations of the Guadalupe Mountains behind a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 14, 1:04 AM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 14, 1:04 AM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
304 AM CDT Mon Apr 14 2014

.DISCUSSION...
A strong upper trough swinging across the Rockies overnight and
onto the plains today will bring a drastic change in wx to the
region.  This trough is pushing a strong cold front through the
area this morning.  It has been very gusty behind the front with
some locations reporting gusts over 40kts... blowing dust can be
expected over most of the region this morning.  This front is
expected to reach the Rio Grande by sunrise.  An upper ridge builds
in behind the trough for a few days of mild wx.  Next upper trough
will impact the area Thursday.

A High Wind Warning remains in effect most of the day for the
Guadalupe mountains with a Wind Advisory until 18z for the area
except Marfa Plateau and Big Bend.  During the afternoon wind speeds
are expected to decrease as the pressure gradient relaxes.

The Highs last Saturday were in the 90s.  Highs today will be in the
50s for most of the region with 60s for the Pecos River valley and
near the Rio Grande.  Strong cold air advection will continue through
the day.  Will have post frontal clouds moving down across the
Permian Basin this morning but these will dissipate during the day.
By tonight skies will be mostly clear and wind speeds will become
light.  This will result in very efficient radiational cooling in
the dry air.  Late tonight/early tomorrow much of the region may
receive its first freeze in nearly a month.  This is a couple weeks
past the average last freeze date so will continue the Freeze Watch
in effect Tuesday morning for most of the CWA.  The cooldown will be
brief as a south wind and warmer temperatures return Tuesday with
highs back into the 60s and 70s.  Will have another cold front
Thursday but will not be as strong.  By the weekend normal
temperatures return.

Currently there are snow showers over eastern NM and the Panhandle
but this precipitation is tracking east and not expected it to make
it down into the area.  There is hope for some rain by next weekend
as models raise pops and increase qpf but it is too far out to
mention at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 53  30  64  39  /   0   0   0   0
BIG SPRING TX              54  32  63  40  /   0   0   0   0
CARLSBAD NM                56  32  68  40  /   0   0   0   0
DRYDEN TX                  66  39  67  43  /   0   0   0   0
FORT STOCKTON TX           60  35  68  45  /   0   0   0   0
GUADALUPE PASS TX          50  32  62  45  /   0   0   0   0
HOBBS NM                   51  26  64  38  /   0   0   0   0
MARFA TX                   58  27  63  30  /   0   0   0   0
MIDLAND INTL AIRPORT TX    56  30  64  40  /   0   0   0   0
ODESSA TX                  54  32  64  41  /   0   0   0   0
WINK TX                    59  30  70  39  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FREEZE WATCH from late tonight through Tuesday morning FOR THE
     FOLLOWING ZONES... Central Lea County...Eddy County
     Plains...Guadalupe Mountains of Eddy County...Northern Lea
     County...Southern Lea County.

     WIND ADVISORY until Noon MDT today FOR THE FOLLOWING ZONES...
     Central Lea County...Eddy County Plains...Northern Lea
     County...Southern Lea County.

     HIGH WIND WARNING until 3 PM MDT this afternoon FOR THE
     FOLLOWING ZONES... Guadalupe Mountains of Eddy County.

TX...FREEZE WATCH from late tonight through Tuesday morning FOR THE
     FOLLOWING ZONES... Andrews...Big Bend Area...Borden...
     Crane...Davis/Apache Mountains Area...Dawson...Ector...
     Gaines...Glasscock...Guadalupe Mountains...Howard...
     Loving...Marfa Plateau...Martin...Midland...Mitchell...
     Pecos...Reagan...Reeves County and Upper Trans Pecos...
     Scurry...Upton...Van Horn and Highway 54 Corridor...Ward...
     Winkler.

     WIND ADVISORY until 1 PM CDT this afternoon FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Davis/Apache Mountains
     Area...Dawson...Ector...Gaines...Glasscock...Howard...
     Loving...Martin...Midland...Mitchell...Pecos...Reagan...
     Reeves County and Upper Trans Pecos...Scurry...Terrell...
     Upton...Van Horn and Highway 54 Corridor...Ward...Winkler.

     HIGH WIND WARNING until 3 PM MDT this afternoon FOR THE
     FOLLOWING ZONES... Guadalupe Mountains.

&&

13/72
Hazardous weather outlook, Apr 14, 1:12 AM MST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
312 AM CDT MON APR 14 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-150815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
312 AM CDT MON APR 14 2014 /212 AM MDT MON APR 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT THROUGH THIS AFTERNOON FOR THE
GUADALUPE MOUNTAINS. NORTHEAST WINDS OF 30 TO 40 MPH WITH GUSTS TO
70 MPH ARE EXPECTED.

A WIND ADVISORY IS IN EFFECT THROUGH MIDDAY TODAY FOR MOST OF THE
PERMIAN BASIN...SOUTHEAST NEW MEXICO PLAINS...TRANS PECOS AND DAVIS
MOUNTAINS. NORTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED BEHIND A STRONG COLD FRONT.

AREAS OF BLOWING DUST WILL BE POSSIBLE THROUGHOUT THE MORNING WITH
LOCALLY REDUCED VISIBILITIES...ESPECIALLY DOWNWIND OF OPEN FIELDS OR
CONSTRUCTION SITES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FREEZE WATCH IS IN EFFECT FOR MOST OF THE AREA EXCEPT THE LOWER
TRANS PECOS AND PRESIDIO VALLEY FOR TUESDAY MORNING. LATE SEASON
SUB-FREEZING TEMPERATURES MAY DAMAGE OR KILL TENDER VEGETATION IF
PRECAUTIONS ARE NOT TAKEN.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 14, 3:51 AM MST to 8:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS

Several hours of sustained northeast winds of 40 mph or greater occurred in Guadalupe Pass behind a strong cold front.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506405.